Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS La Crosse, WI

June 25, 2003Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 2003, 12:20 PM CDT for Crawford County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 12:20 PM CDT (17:20 UTC)
Expired
Jun 25, 2003, 1:15 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Crawford County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 251720
SVRARX
WIC023-251815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1220 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 115 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL OVER GAYS MILLS...OR ABOUT 17
  MILES SOUTH OF VIROQUA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR SOLDIERS GROVE...AND ROLLING GROUND AT 1235 PM CDT...
  NEAR CLAYTON AT 1245 PM CDT...

OTHER STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING OUT OF NORTHEAST 
IOWA AND INTO WESTERN PARTS OF THE COUNTY AS WELL...ESPECIALLY NEAR
PRAIRIE DU CHIEN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4332 9102 4319 9086 4322 9067 4342 9068
          4342 9086

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:42 AM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jun 25, 3:42 AM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT WED JUN 25 2003

MAIN CONCERN FOCUSED ON THE CHANCE OF SEVERE WEATHER LATE AFTERNOON
INTO THIS EVENING...THEN TEMPERATURES BEHIND FRONT.

SURFACE ANALYSIS AT 3 AM HAS A LOW OVER WEST CENTRAL MN WITH A WARM
FRONT EXTENDING SOUTHEAST ACROSS OUR CWA FROM APPROXIMATELY ALMA TO
RICHLAND CENTER. COLD FRONT EXTENDED FROM THE LOW SOUTHWEST
THROUGH SOUTHEAST SD INTO EASTERN NE. TWO BIG THUNDERSTORMS
COMPLEXES ON RADAR MOSAIC. ONE CLUSTER WAS LOCATED NORTH OF THE WARM
FRONT ACROSS CENTRAL MN INTO NORTHWEST WI. THE OTHER WAS ALONG AND
IN ADVANCE OF THE COLD FRONT. AIRMASS VERY JUICY WITH 70+ DEWPOINTS
ACROSS IA/SOUTHEAST MN...AND MOST OF WI.

00Z 25JUN03 MODEL RUNS SHOW GFS A TAD STRONGER WITH MN LOW
(PROBABLY DUE TO CONVECTIVE FEEDBACK) OVER THE NEXT 18 TO 24 HOURS
AND AS A RESULT...PUSHES FRONT THROUGH A TAD SOONER THAN ETA.
BELIEVE SLOWER ETA MORE ON TRACK...ESPECIALLY WITH UPPER FLOW
PARALLELING THE FRONT. WILL TREND TOWARD THE ETA SOLUTION FOR THIS
PACKAGE.

ONGOING TS COMPLEX MOVES EAST INTO THE AREA DURING THE MORNING HOURS
BEFORE DIMINISHING. COLD FRONT BEGINS MOVING EAST AS LOW PULLS INTO
ARROWHEAD REGION. CIN FROM MORNING CONVECTION DIMINISHES BY
AFTERNOON WITH SOUNDING CAPES BUILDING TO AROUND 3000J/KG. WITH
JUICY AIR IN PLACE...TS REFORM THIS AFTERNOON ALONG THE FRONT AS IT
MOVES INTO EASTERN MN BY LATE AFTERNOON. UNIDIRECTIONAL SHEAR SPELLS
MULTICELLULAR NATURE TO STORMS ALONG AND JUST BEHIND THE FRONT WITH
DAMAGING WINDS AND SOME LARGE HAIL BEING THE MAIN THREAT. WITH WARM
START TODAY...BOOSTED TEMPERATURES AT A COUPLE SPOTS DUE TO SLOWER
PROGRESSION OF THE FRONT.

FRONT PUSHES EAST OF THE AREA LATE TONIGHT WITH STRONG COLD AIR
ADVECTION INTO THURSDAY. UPPER SHORTWAVE TROUGH WITH COLD POOL
ROTATES ACROSS THE AREA AROUND PEAK HEATING FOR A CHANCE OF SHRA.
LOWERED TEMPERATURES A FEW DEGREES GIVEN UPSTREAM TEMPERATURES
BEHIND THE FRONT AND GIVEN 1000-500MB THICKNESS CRASH OF SOME 20DM
FROM THAT OF TODAY.

REMOVED MENTION OF PRECIPITATION ON FRIDAY AS UPPER AND SURFACE
RIDGE IN PLACE.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jun 25, 5:53 AM CDT, 6 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY.  THIS
WILL CAUSE THE FRONT THAT HAS BEEN STALLED OVER THIS PORTION OF THE
COUNTRY FOR THE PAST SEVERAL DAYS TO MOVE EAST.  AS THIS
HAPPENS...THUNDERSTORMS WILL REDEVELOP ALONG THE FRONT.

DURING THE LATE AFTERNOON AND EVENING HOURS...A LINE OF
THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...THEN CONTINUE ON THROUGH WISCONSIN.  SOME OF THESE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON THROUGH
TONIGHT.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:38 PM CDTSevere Thunderstorm WarningARXRichland52 min
Jun 25, 1:03 PM CDTSevere Thunderstorm WarningARXGrant57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.